Amiodarone-induced thyrotoxicosis type 2 (AIT2)
S Samarasinghe, SA Qureshi, L Thurston, D Nelson, P Oddie, R Kaushal,
West Middlesex University Hospital
Amiodarone (AM) is the most commonly used antiarrhythmic drug which is effective in the treatment of both supraventricular and ventricular tachyarrhythmias. It contains iodine and has a structural resemblance to thyroid hormones. Two main types of amiodarone-induced thyroiditis (AIT) are reported in the literature: type 1 (iodine-induced hyperthyroidism) and type 2 (destructive thyroiditis). The British Thyroid Association (BTA) guidelines recommend thyroid function testing (TFT) prior to commencing treatment and then routine monitoring every 6 months thereafter. It is advised that follow up can be up to 12 months after cessation of therapy. There are currently no guidelines on duration of long-term follow up for patients with successfully treated AIT2.
We present the case of a 48 year-old man referred to the endocrinology clinic with thyrotoxicosis 3 years after initiation of AM (200 mg daily) treatment. His past medical history was significant for non-ischemic dilated cardiomyopathy, non-sustained ventricular tachycardia treated with insertion of an implantable cardioverter defibrillator (ICD). As per BTA guidelines, TFTs prior to commencing treatment with AM were normal (thyroid stimulating hormones (TSH) 1.67 mIU/L, free thyroxine (T4) 14.7 pmol/L). At the time of presentation, the patient had a free T4 35 pmol/L, TSH <0.01 mIU/L and thyroid peroxidase antibody (TPO) positive. His AM was discontinued and Carbimazole 5 mg daily was initiated. On examination, there was a palpable goitre but the patient appeared clinically euthyroid.
Repeat TFTs 6 weeks following treatment showed a free T4 13.0 pmol/l, TSH 0.01 mIU/L, with negative TPO and TSH receptor antibody. His TFTs at 6 months were normal and he continues to have routine 6 weekly follow up.
1. Onset of thyrotoxicosis during AM therapy is considered to be unpredictable. It can occur at any time during therapy as well as after drug withdrawal.
2. Being a destructive thyroiditis secondary to a direct cytotoxic effect, it is very likely that high intrathyroid drug concentrations are needed before damage to thyroid follicular cells becomes clinically evident.